Monday, December 12, 2011

"Super-hive" mystery solved

FINALLY! I know what's causing Dozer's insane hive outbreaks.

Two weeks ago, I took Dozer to the regular vet to treat staph lesions that were popping up here and there. The weekly baths and occasional Zyrtec just weren't cutting it. The vet prescribed a standard round of prednisone (to stop the itch) and cephalexin (to stop the staph).

Today, as soon as I saw the telltale pinpricks of oncoming urticarial vasculitis, ("super hives") I called the dermatology/allergy vet. (Well, first I screamed "NOOOOOOOOOOOOoooooooooooo!!!" and then I called the vet.)
What urticarial vasculitis looks like in the first few hours.
After looking back through his files, the derm vet confirmed what we'd already suspected but now seemed pretty conclusive: cephalexin allergy.

Ironically, today, after I reviewed some historical blog posts about Dozer's hives (like this one in 2009, this one in 2010 and this one earlier this year), I saw that he'd been taking cephalexin, an antibiotic, in every case.

Why wasn't the allergy deduced years ago? Because the hives never happened at the beginning of a cephalexin course—only at or near the end. Dozer could go two weeks on cephalexin and completely finish the course without a reaction, only to break out in hives a few days later, while taking no medications at all.

This mystery was also solved today, because the derm vet noted that Dozer usually gets prednisone or a cortisone shot at the same time that he's given the cephalexin. Although the point of the steroid is to cut down the itching from the staph, these steroids stop all allergic reactions. Period. Including the reaction to the cephalexin. After the short steroid course tapers down, there's nothing stopping the hives anymore. Thus the delayed reaction.

Six hours later--not looking too bad this time!
Prednisone and a much larger dose of Zyrtec were the order of the day. I'm loving the Zyrtec (over the Benadryl we used to give) because it knocks Dozer right out. I know the D is loving it, too, because he goes right to sleep. No itching, whining, panting, tummy upset, or any discomfort.

Sleeping soundly... with his face inches from the space heater.
Well, as they say, hindsight is 20/20.

First thing tomorrow morning, I'm calling the regular vet to ask them to flag this allergy in his file. No more cephalexin!!

7 comments:

forsythia said...

Poor doggie! I bet he's glad you solved the mystery.

Kari in Vegas said...

Glad that mystery was solved!

Stop on by for a visit
Kari
http://dogisgodinreverse.com

inkpuddle said...

Oh, that's got to be a huge relief for both of you! My first foster dog had a similar reaction to an antibiotic. No fun.

bitt said...

Wow, so glad you know now! I had a similar situation with my dog not knowing for awhile what was causing a rash. Glad you figure it out.

Daisy Dog said...

Yea!! Glad that is solved. What a pain. But makes complete sense. Daisy is on allergy shots but or some reason, I just don't think they are really ding ay good.

PoochesForPeace said...

oh my gosh!!! its been such a long time without knowing. it must feel like such a relief to finally have it figured out :)

jen@inubakablog said...

phew! mystery solved!

but scary - isn't cephalexin/keflex one of the first prescribed to dogs with skin issues??! it could be making it so much worse for dogs without their knowing it!